Why am I confusing numbers with letters... "p" and a "9" or "6" and a"g".... mostly when typing or reading?

Question

Why am I confusing numbers with letters... "p" and a "9" or "6" and a "g".... mostly when typing or reading? It's causing frustrations at work. The problem sort of comes and goes but it's been real bad for a while. I have trouble holding onto thoughts all the time, forget what I'm talking about. Does this sound familiar to anyone? Is this something I should get a doctor involved in? I am on Truvada, reyataz, norvir and 90mg cymbalta for depression and 12.5 zolpidem er for sleep. I am also clean from methamphetamine and all other drugs and alcohol for 3 yrs. but my concentration and cognitive skills are suffering. I feel my brain is slowly deteriorating. What to do or will it pass?

Answer

You have a number of factors which could be causing cognitive difficulty, including complex interactions of medications, recovery from substances, and HIV itself. Confusing letters and numbers is typical for dyslexia, in which interpretation of graphic symbols is difficult. Methamphetamine is neurotoxic but most studies indicate that the brain can "rewire" after about 24 months. Of course, both depression and HIV can also cause memory problems. You should speak with your doctor about these issues to evaluate what might be causing them. This may require getting further neuropsychological testing. It will be helpful for your doctor to know the duration of these symptoms (for example, have your confused letters and numbers since childhood?).